Wednesday, May 13, 2009
WEDNESDAY, May 13 (HealthDay News) -- The addition of casopitant mesylate to dexamethasone and ondansetron causes a better reduction in chemotherapy-induced nausea and vomiting than the latter two drugs alone, according to a study published online on May 11 in The Lancet Oncology.
Steven M. Grunberg, M.D., of the University of Vermont in Burlington, and colleagues conducted a clinical trial comprising 810 patients in 77 centers who all received dexamethasone and ondansetron, of whom 271 were randomized to receive a single oral dose of casopitant mesylate, 270 to receive a three-day intravenous plus oral dose, and 269 to receive placebo. The researchers then measured the impact of the treatment regimen on vomiting, retching, or use of rescue medications in the first 120 hours after receiving highly emetogenic chemotherapy.
While 66 percent of the patients in the control group completed one cycle of chemotherapy, 86 percent of the single-dose casopitant mesylate group and 80 percent of the three-day casopitant mesylate group completed the cycle, and the effects continued over several cycles of treatment, the investigators found. In all, 77 percent of the single-dose group and 75 percent of the three-day dose group experienced adverse events compared to 73 percent in the control group.
"This study provides further evidence of the safety and efficacy of casopitant mesylate, an NK1-receptor antagonist, as part of a three-drug antiemetic regimen in patients receiving cisplatin-based chemotherapy," the authors conclude.
The study was funded by GlaxoSmithKline. Several authors report financial relationships with pharmaceutical companies, including GlaxoSmithKline.
Diabetes & Endocrinology
Copyright © 2009 ScoutNews, LLC. All rights reserved.